Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Ophthalmologe. 2002 Nov;99(11):872-5.

[A clinico-pathological case report of necrotizing ulcerating keratopathy due to topical anaesthetic abuse].

[Article in German]

Author information

  • 1Universit├Ąts-Augenklinik, Karl-Franzens-Universit├Ąt, Graz, Germany. navid.ardjomand@kfunigraz.ac.at

Abstract

BACKGROUND:

Topical anesthetic abuse is rare, but difficult to diagnose since most patients deny its use and the clinical changes are very similar to other corneal diseases.

CASE REPORT:

A 45-year-old medical doctor with a 30-year history of soft contact lens wear and recurrent corneal erosion was admitted to our clinic with a ring-shaped keratitis and intense ocular pain. A corneal smear was negative for bacterial infections and acanthamoeba but the contact lens box contained a few dead acanthamoeba and many cocci. Due to the clinical findings and the acanthamoeba found in the contact lens box acanthamoeba keratitis was diagnosed and treatment with gentamycin, pentamidine isethionat (Brolene((R))) and hexamidine (Desomedine((R))) was started. The clinical appearance did not change for 6 weeks after onset of treatment and a perforating corneal transplantation was performed for pain relief and visual rehabilitation. An iris ectropion lacking iris motility and dense cataract developed within 5 weeks and the patient admitted on direct questioning to having taken topical anesthetic (oxybuprocain) by self-medication. The histological investigation revealed few inflammatory cells. The epithelium was largely missing and few vital cells could be found in the stroma and the endothelial cell layer. Acanthamoeba could not be detected in the tissue.

CONCLUSION:

Topical anesthetic abuse can mimic different corneal diseases and be difficult to diagnose if the patient denies its use. In cases of keratitis with no response to treatment and strong ocular pain, topical anesthetic abuse should be considered.

PMID:
12430041
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk